Deaths from low dose paracetamol poisoningBMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7173.1654a (Published 12 December 1998) Cite this as: BMJ 1998;317:1654
Executive action is needed to change national guidelines
- John Barnes, Clinical director, medicine,
- Margaret Abban, Consultant, medical admissions unit,
- Paul Howarth, Consultant in accident and emergency
- Royal Cornwall Hospital, Truro, Cornwall TR1 3EB
- Paracetamol Information Centre, Suite 413 Butlers Wharf, London SE1 2ND
- Ear, Nose, and Throat Department, Tyrone County Hospital, Omagh, County Tyrone BT79 0AP
- Accident and Emergency Department, Aberdeen Royal Infirmary, Aberdeen AB25 2ZD
- Wolfson Unit of Clinical Pharmacology, Department of Pharmacological Sciences, University of Newcastle, Newcastle upon Tyne NE2 4HH
- New Cross Hospital, Wolverhampton WV10 0QP
- Gloucestershire Royal Hospital, Gloucester GL1 3NN
- Crisis Recovery Unit, Bethlem and Maudsley NHS Trust, London SE5 8AZ
- Department of Medicine, King's College School of Medicine, London SE5 9PJ
- King's College Hospital, London SE5 9RS
- Accident and Emergency Department, St Mary's Hospital, London W2 1NY
Editorial p 1609
EDITOR—The lesson of the week by Bridger et al on deaths from low dose paracetamol poisoning was most welcome but probably titled incorrectly.1 None of the patients in the cases described took low doses of paracetamol. What did happen was that the current national guidelines for treating patients after poisoning with paracetamol failed to protect these patients.
We suspect that many doctors will have read these cases and dismissed them as poor management, assuming, for example, that the doctors concerned failed to establish the correct timing of the drug ingestion. We fear that complacency will persist with the belief that deaths will not happen if the current guidelines are adhered to properly.
One of the cases was managed in our hospital. The timing and circumstances of the poisoning seemed to be and still do seem to be clear cut. We know the time at which the paracetamol was purchased from a local shop and the time immediately after at which help was sought. These times concur with the history that was given. The concentrations of paracetamol at four hours were 22% below the national standard treatment line. We believe that the nomogram should allow for a safety margin of 22%.
We agree that there are many possible explanations for our patient's death. Our patient may have been particularly susceptible to paracetamol but equally may have taken a sequential overdose. The key point is that a treatment strategy must allow a margin of safety that allows for some degree of inaccuracy in the history or an individual patient's susceptibility to paracetamol.
We are from the hospital in the south west referred to in the article that has changed its treatment protocol to a lower treatment line. Since making this change in 1994 we have treated around an …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial